My book, Your Bones, starts out with 30 pages’ worth of reasons why taking a bisphosphonate should be your last choice for healthy bones. Yes, there truly are that many reasons why relying on a bisphosphonate, like Fosamax, Boniva or Reclast, is more likely to harm than help your bones.
Since Your Bones, which includes more than 400 citations to the peer-reviewed medical research, was published last May, even more damning evidence has surfaced confirming that your risk of an osteoporotic fracture is not going to be lessened – but, in fact, may be increased, by taking these expensive and dangerous drugs. Here’s a quick summary of recent highpoints:
Bisphosphonates not helpful, may harm, women with breast cancer
Cancer cells stimulate osteoblasts (the cells that break down old bone), thus increasing the rate at which bone is lost. Plus, when old bone is broken down, bone-derived growth factors are released that nearby cancer cells could possibly co-opt for their own growth. So, it was hypothesized that giving women with early stage breast cancer a bisphosphonate along with chemo might help preserve their bone mass, reduce their likelihood of dying and, if treatment were successful, of having a recurrence of their cancer.
Unfortunately, this hope has not panned out.
Results of a large, randomized trial involving 3,360 women with early stage breast cancer, published in the New England Journal of Medicine, October 13, 2011, found that adding zoledronic acid (an IV-delivered bisphosphonate, trade names Reclast, Aclasta) to adjuvant chemotherapy in patients with early-stage breast cancer not only does not improve rates of recurrence or survival, but can cause osteonecrosis of the jaw (ONJ), death of the jawbone. Link to the paper on NEJM: http://www.nejm.org/doi/full/10.1056/NEJMoa1105195
Fosamax continues to suppress normal bone rebuilding in the spine for at least 1 year after stopping treatment
In this study, published October 8, 2011, in the journal Osteoporosis International, postmenopausal women who had taken Fosamax for at least 3 years discontinued treatment and were checked six months and one year later. Bone remodeling in their lumbar spines (lower back) was still suppressed after one year, and their spinal bone mineral density was significantly decreased.
What does this mean? An increased risk for a spinal fracture. How long will it take before the lumbar spine begins to rebuild in these women? No one knows. The study authors’ conclusion: “further clinical studies are required to fully evaluate the persistence of BP [bisphosphonate] treatment.” My conclusion: you have to be nuts to take these drugs! Link to the abstract on PubMed: http://www.ncbi.nlm.nih.gov/pubmed?term=PMID:%2021983795)
FDA warning to doctors: do not use the bisphosphonate, zoledronic acid (Reclast, Aclasta) in persons with kidney disease
After cases of acute renal failure requiring dialysis or having a fatal outcome (PR-speak for “the patient died”) following Reclast use were reported to the FDA, they said that labeling for this bisphosphonate had to be revised to state:
“Reclast is contraindicated in patients with creatinine clearance less than 35 mL/min or in patients with evidence of acute renal impairment.”
The creatinine clearance rate is the rate at which a person’s kidneys are able to filter out or clear creatinine from the blood passing through them and is considered an accurate indication of how well the kidneys are able to do their filtering job overall. A creatine clearance rate of less than 35 mL/min indicates that clearance is too slow – in other words, that kidney function is impaired. Many drugs, including the bisphosphonates, are eliminated through the kidneys.
The revised label also tells healthcare professionals to be sure to screen people before administering Reclast to ensure they have identified “at-risk patients”. So, who is “at risk” of renal failure from Reclast besides folks with a creatinine clearance less than 35 mL/min? Anyone using kidney-damaging (nephrotoxic) drugs at the time Reclast is given. Whoa! Many commonly taken drugs are nephrotoxic, including non-steriodal anti-inflammatory drugs (e.g., acetaminophen [Tylenol], ibuprofen [Advil, Motrin], aspirin), and drugs taken for high blood pressure (e.g., ACE inhibitors, Angiotensin Receptor Blockers, diuretics). “At risk” folks also include people who are dehydrated either before or after Reclast is given. Among older individuals, in whom the sense of thirst is often diminished, dehydration is all too common. http://1.usa.gov/rNtRG3 (or if you prefer, here is the full link: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm270464.htm)
FDA Advisory Committee Bulletin: Limit Bisphosphonate Use to Maximum of 3 Years – Longer Use May Cause Atypical Femur Fractures, ONJ, Esophageal Cancer
On September 9, 2011, a joint FDA advisory committee meeting of The Advisory Committee for Reproductive Health Drugs, and the Drug Safety and Risk Management Advisory Committee, was held in response to increasing reports of adverse events – including “atypical femur fractures, osteonecrosis of the jaw and esophageal cancer” — caused by bisphosphonates. The question raised was, should the FDA change the label on all the bisphosphonates to say that these drugs should not be used long term?
The panel heard from women who were taking bisphosphonates to prevent osteoporosis when suddenly, during normal activities, their femurs (thigh bones) – very painfully – broke. One woman was standing on a subway train. When it came to a halt and her weight transferred onto one leg, its femur snapped, and she collapsed. Other women related similar stories — a teacher reaching for something in class, a grandmother taking a big step towards her grandchild, a woman just walking outside her front door to pick up the morning newspaper. In each case, despite the complete absence of any trauma or excessive stress, their femurs simply snapped.
The panel was also concerned with bisphosphonates’ link to “deterioration of the jawbone”. In 2005, the FDA added a warning on bisphosphonates about osteonecrosis of the jaw, a supposedly rare disease. Data presented to the panel, however, indicate that risk for osteonecrosis of the jaw is not so inconsequential, nor so rare, and increases significantly after four years or more of bisphosphonate use. I explain why the jaw is especially susceptible to harm from bisphosphonates in Your Bones.
Other data suggest a link to long-term use of bisphosphonates and esophageal cancer. A study published in 2009 in the New England Journal of Medicine used data from FDA’s Adverse Event Reporting System to identify and describe 23 patients taking Fosamax who were diagnosed with esophageal cancer.
After hearing all this, what do you think the committee did? The majority (17-6) voted to endorse a label change.
To quote Sonia Hernandez Diaz, MD, associate professor of epidemiology at Harvard School of Public Health: “What we’re talking about today is using these drugs for more than three years, and I’m not convinced at all that there are any good data that, even for subgroups of patients, they should be continued [past three years].” (Link = http://www.medpagetoday.com/Endocrinology/Osteoporosis/28442?utm_content=&utm_medium=email&utm_campaign=DailyHeadlines&utm_source=WC&eun=g320126d0r&userid=320126
Given that, in addition to their long list of adverse effects (you can read about all of them in Your Bones, but here, I have to at least mention they also include increased risk of atrial fibrillation [an erratic heartbeat] and therefore of a heart attack) all that bisphosphonates do is poison osteoclasts. Thus they prevent normal bone remodeling and leave users with increasingly brittle bones. Personally, I cannot see why anyone should take these drugs for one second, much less three years.
What should you be doing to maintain or restore healthy bones?
For detailed recommendations, read Your Bones, but the bottom line is:
Eat real food: not the processed stuff in boxes in the center aisles of the grocery, but the whole fresh foods in the refrigerator cases along the grocery’s perimeter. Eat lots of mineral and vitamin K-rich green leafy vegetables, magnesium-rich whole grains, omega-3 and vitamin D- rich wild caught Alaskan salmon, omega-3-rich eggs from uncaged chickens, calcium-rich organic yogurt and cottage cheese, anti-inflammatory blueberries for dessert.
Enjoy weight-bearing exercises: Dance, sign up for a Zumba class, walk—fast, exert yourself! Lift weights — try SuperSlow, a weight lifting protocol designed to combat osteoporosis, or the BodyPump class at your gym.
And take the right supplements! Your body cannot rebuild and maintain healthy bones unless you provide it with all the necessary ingredients. For a full discussion of exactly what your bones need and how much, read Your Bones. (I apologize for the shameless promotion here, but just cannot give you all the details in a blog.) Bottom line: our eat-on-the-run, vitamin-and-mineral-poor diets, combined with the fact that conventionally grown produce just does not supply the same level of many nutrients as food grown 50 years ago (or today, if organic) translates to the fact that we need to supplement. Supplements provide nutrient insurance. Fortunately, in relation to your bones, AlgaeCal’s got you totally covered.
My prescription for healthy bones: Eat well, exercise and take AlgaeCal. That’s what I do.